Virginia, 2016

Damaging Winds in Virginia, July 27, 2016

July 27, 2016 · NWS AKQ · 3 events in 1 county or zone

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 4:02 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 27, 4:02 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
502 PM EDT WED JUL 27 2016

.SYNOPSIS...
Strong high pressure will remain off the southeast coast through
the end of the week with a weak frontal boundary lingering over
the area through Thursday. This boundary will lift north to
around the Mason Dixon line on Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Heat Advisory continues for southern/SE portions of the area until
8 PM this evening. Current conditions show HI values AOA 105
degrees for most of this area. Also watching tstms this afternoon
which have developed across the eastern Piedmont and also along
the Ches Bay/Eastern shore. So far this activity has been widely
scattered with partly to mostly sunny conditions for much of the
area. Will hold onto chc pops (30-50%) for most locations through
the evening with a weak/diffuse frontal boundary nearby and also
outflow boundaries around from ongoing convection. The threat for
severe wx remains low (marginal risk) given weak shear profiles.
However, the strongest storms will be capable of frequent
lightning and heavy rain. Tstms will tend to wane by late evening
and overnight but will maintain slight chc pops with the weak
frontal boundary nearby. Warm and humid tonight with lows in the
mid/upr 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The weak frontal boundary begins to lift north of the area on
Thursday and should be located across our northern counties
Thursday afternoon. This feature in combination with a developing
lee trough and a disturbance passing overhead late in the day will
lead to the development of scattered aftn/eve thunderstorms,
especially north. SPC has most of our area in a Slight Risk given
the better shear (30kt) that develops and decent thermodynamics.
Main concerns will be for large hail, localized damaging wind
gusts and heavy rain. In addition...increased low level
thicknesses/H85 temps across central/southern areas support a
little hotter temps. This in combination with dew pts in the mid
70s will result in high heat index values again. Will have a heat
advisory for most areas east/south of RIC to the Ches Bay. Highs
in the low to mid 90s.

By Thursday night and Friday the aforementioned weak boundary
washes out near the Mason-Dixon line and we'll wait for the next
cold front to approach from the north by late Friday. A potent
shortwave is also expected to cross the area late Thursday night
into midday Friday and will be the focus for additional
shwrs/tstms. Will have high chc to likely pops (40-60%) across
northern areas through Friday afternoon with lower chances S-SE
(farther removed from the best support). Cannot rule out the
potential for some heavy rain given PWs in excess of 2". However,
there's too much uncertainty at this time to warrant a flash flood
watch. Not as hot across the north Friday given the added cloud
cover and convection. Highs Friday from the upr 80s north to the
mid 90s south. May need another heat advisory south. Lows Thursday
night in the 70s.

The next cold front washes out across the area Saturday and may
touch of additional convection. Pops were placed at (30-40%) for
the afternoon. Highs from the upr 80s north to the low 90s south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The extended period will feature more normal temps for this time
of year, but there will be decent chances for showers and tstms
thru Mon. A frontal boundary will slowly drop acrs the region Sat
ngt into Tue morning, with the highest POPs (40-50%) Sat ngt into
Mon morning. The POPs will decrease fm N to S later Mon thru Tue,
with most of the area dry later Tue thru Wed, as high pressure
blds in fm the NNE. Max temps will generally range fm the mid 80s
to near 90, with min temps ranging fm the upr 60s to mid 70s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Vfr conditions across area terminals this afternoon to begin the
TAF period, with the exception of some sct convection offshore to
the E of KSBY. Expect some additional isolated to widely scattered
T-Storm activity across terminals from 27/20z through approximately
28/04z...with brief MVFR/LCL IFR possible in stronger storms.
Winds will be generally light and variable outside of TSTM
activity.

OUTLOOK...Scattered mainly afternoon and evening thunderstorms
can be expected to continue each day through the weekend, with
some early morning fog also possible. Expect vast majority of time
will be VFR at area terminals.

&&

.MARINE...
No headlines in the short term tngt thru Fri. Frontal boundary
laying acrs srn portions of the area late this aftn, will lift N
of the region Thu morning, then drops back down acrs the area as a
cold front Fri aftn thru Fri ngt. Winds will be arnd 10 kt or less
thru this period, and go fm SE or S tngt into Thu ngt, then SW
becoming W or NW Fri and Fri ngt. Waves 1-2 ft over the bay and
2-3 ft seas over the coastal waters.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
     030>032-102.
     Heat Advisory from noon to 8 PM EDT Thursday for NCZ012>017-
     030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ065-079>082-
     087>090-092-093-095>098-514-523>525.
     Heat Advisory from noon to 8 PM EDT Thursday for VAZ060-
     065>069-079>084-087>090-092-093-095>098-513>516-518-520-
     523>525.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...TMG
AVIATION...MAM
MARINE...TMG
Hazardous weather outlook, Jul 27, 3:26 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT WED JUL 27 2016

MDZ021>025-VAZ048-061-062-064-075>078-085-086-099-100-509>512-517-
519-521-522-282030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN KING WILLIAM-WESTERN KING AND QUEEN-WESTERN ESSEX-
EASTERN ESSEX-
426 PM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS THROUGH THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065-079>082-087>090-092-093-095>098-514-
523>525-282030-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-MECKLENBURG-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
426 PM EDT WED JUL 27 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS THROUGH THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN AND LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060-066>069-083-084-513-515-516-518-520-282030-
PRINCE EDWARD-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-NEW KENT-GLOUCESTER-
WESTERN CHESTERFIELD-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
EASTERN KING WILLIAM-EASTERN KING AND QUEEN-
426 PM EDT WED JUL 27 2016

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS THROUGH THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN AND LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 3:19 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT WED JUL 27 2016

VAZ061-068-069-272100-
AMELIA-POWHATAN-CUMBERLAND-
419 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AMELIA...
SOUTHWESTERN POWHATAN AND CENTRAL CUMBERLAND COUNTIES...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CUMBERLAND...
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF UP TO 1
INCH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CUMBERLAND AROUND 430 PM EDT.
  SUNNYSIDE AROUND 440 PM EDT.
  TOBACCOVILLE AROUND 445 PM EDT.
  BALLSVILLE AROUND 450 PM EDT.
  MORVEN AROUND 455 PM EDT.
  MACON AROUND 500 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGOLA...GRAYS
SIDING... TRENTON MILLS...TRENTS MILL...RODOPHIL...BEAR CREEK LAKE
STATE PARK...OAK FOREST...GOODWINS STORE...BELONA AND HATCHERS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3764 7825 3754 7788 3728 7809 3748 7837
TIME...MOT...LOC 2018Z 296DEG 22KT 3753 7830

MINNICK
Special weather statement, Jul 27, 3:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT WED JUL 27 2016

VAZ061-068-069-272145-
AMELIA-POWHATAN-CUMBERLAND-
457 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN AMELIA...SOUTHWESTERN
POWHATAN AND CUMBERLAND COUNTIES...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CUMBERLAND...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SUNNYSIDE AROUND 510 PM EDT.
  TOBACCOVILLE AND BALLSVILLE AROUND 525 PM EDT.
  MORVEN AROUND 535 PM EDT.
  AMELIA COURTHOUSE AROUND 545 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGOLA...GRAYS
SIDING... TRENTS MILL...RODOPHIL...BEAR CREEK LAKE STATE PARK...OAK
FOREST... GOODWINS STORE...STODDERT...MAPLEWOOD AND FLAT ROCK.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3763 7826 3754 7780 3725 7803 3727 7814
      3731 7823 3737 7824 3736 7825 3736 7826
      3734 7826 3735 7828 3734 7828 3734 7829
      3739 7843
TIME...MOT...LOC 2056Z 296DEG 13KT 3748 7823

MINNICK
Special weather statement, Jul 27, 4:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
515 PM EDT WED JUL 27 2016

VAZ076>078-085-519>522-272200-
EASTERN ESSEX-MIDDLESEX-LANCASTER-RICHMOND-NORTHUMBERLAND-WESTERN
KING AND QUEEN-EASTERN KING AND QUEEN-WESTERN ESSEX-
515 PM EDT WED JUL 27 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MIDDLESEX...SOUTHERN
NORTHUMBERLAND...LANCASTER...SOUTHEASTERN RICHMOND...CENTRAL KING AND
QUEEN AND SOUTHEASTERN ESSEX COUNTIES...

AT 514 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
MORATTICO...OR NEAR ROBLEY...MOVING EAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAPPAHANNOCK...KILMARNOCK...URBANNA...FAIR PORT...ROBLEY...
DELTAVILLE...LANCASTER...WHITE STONE...MORATTICO...SHARPS...
STEVENSVILLE...FARNHAM...CENTER CROSS...CHURCH VIEW...DUNNSVILLE...
WICOMICO CHURCH...MILLERS TAVERN...JAMAICA...WATER VIEW AND LARA.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3784 7625 3755 7633 3773 7702 3794 7691
TIME...MOT...LOC 2114Z 280DEG 34KT 3778 7666

GINGRICH
Special weather statement, Jul 27, 4:36 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT WED JUL 27 2016

VAZ060-061-067-068-272215-
PRINCE EDWARD-AMELIA-NOTTOWAY-CUMBERLAND-
536 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NOTTOWAY...SOUTHWESTERN
AMELIA...NORTHEASTERN PRINCE EDWARD AND SOUTHWESTERN CUMBERLAND
COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARMVILLE...
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  RICE AROUND 545 PM EDT.
  BURKEVILLE AROUND 555 PM EDT.
  CREWE AND JETERSVILLE AROUND 600 PM EDT.
  NOTTOWAY AROUND 610 PM EDT.
  BLACKSTONE AND SPAINVILLE AROUND 615 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANGOLA...CLAY
STORE... RODOPHIL...BURKES
TAVERN...OLIVEVILLE...DENARO...STODDERT...MAPLEWOOD... TWIN LAKES
STATE PARK AND PRINCE EDWARD STATION.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3733 7851 3734 7846 3745 7838 3736 7786
      3734 7784 3733 7780 3731 7781 3730 7779
      3702 7808 3704 7815 3706 7817 3708 7817
      3708 7820
TIME...MOT...LOC 2136Z 301DEG 31KT 3733 7836

MINNICK
Special weather statement, Jul 27, 4:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EDT WED JUL 27 2016

VAZ078-084>086-272245-
MATHEWS-MIDDLESEX-GLOUCESTER-LANCASTER-
557 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MIDDLESEX...
NORTHEASTERN GLOUCESTER...SOUTHERN LANCASTER AND NORTHWESTERN MATHEWS
COUNTIES...

AT 557 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
URBANNA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
URBANNA...DELTAVILLE...WHITE STONE...GLENNS...BLAKES...HARTFIELD...
SALUDA...HARMONY VILLAGE...HARCUM...HEALYS...HARDYVILLE...
COBBS CREEK...FOXWELLS...WEEMS...STAMPERS...WILTON...BERTRAND...
MILLENBECK...COOPER AND CASH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3758 7626 3757 7626 3754 7628 3740 7640
      3741 7641 3742 7644 3744 7645 3742 7646
      3740 7643 3738 7642 3756 7666 3761 7666
      3772 7655 3761 7623
TIME...MOT...LOC 2157Z 306DEG 17KT 3761 7655

GINGRICH
Special weather statement, Jul 27, 4:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EDT WED JUL 27 2016

VAZ065-272245-
MECKLENBURG-
557 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MECKLENBURG
COUNTY...

AT 557 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRYBURG...OR 7
MILES EAST OF SOUTH BOSTON...MOVING EAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF UP TO 1
INCH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BUFFALO SPRINGS AROUND 610 PM EDT.
  CLARKSVILLE AROUND 625 PM EDT.
  BOYDTON AROUND 640 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BUFFALO JUNCTION...
SPANISH GROVE...SKIPWITH...EPPES FORK...BASKERVILLE...NELSON...ROGERS
CORNER...FINCHLEY...RICHARDSON AND JOHN H KERR RESERVOIR.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3681 7856 3675 7824
      3654 7835 3654 7873
TIME...MOT...LOC 2157Z 283DEG 25KT 3671 7876

MINNICK

The radar

The Norfolk radar (KAKQ), 75 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
July 27, 5:15 PM EST to 5:20 PM EST
Where
Gloucester County, 0.88 mi NW of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.540, -76.530

Several campers were overturned at Thousand Trails Campground.

Thunderstorm Wind, Gloucester

When
July 27, 5:15 PM EST to 5:20 PM EST
Where
Gloucester County, 1.3 mi WNW of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.540, -76.540

Structural damage was reported along Highgate Lane. Trees and limbs were also downed.

Thunderstorm Wind, Gloucester

When
July 27, 5:15 PM EST to 5:20 PM EST
Where
Gloucester County, 1.76 mi NW of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.550, -76.540

Structural damage was reported in the Holly Beach Subdivision. Trees and limbs were also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653282, 653288, 653291.